Minnesota, 2023

Tornado and Hail in Minnesota, September 29, 2023

September 29, 2023 · NWS MPX · 11 events in 3 counties and zones

Two waves of thunderstorms in central Minnesota produced significant wind damage. A brief EF-0 tornado occurred near Rockford, MN in Wright County during the first wave of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Two waves of thunderstorms in central Minnesota produced significant wind damage. A brief EF-0 tornado occurred near Rockford, MN in Wright County during the first wave of storms. The strongest estimated thunderstorm gusts were around 75-80 mph given the nature of the observed wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 29, 2:14 PM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Sep 29, 2:14 PM CST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
314 PM CDT Fri Sep 29 2023

.DISCUSSION...(This evening through Friday)
Issued at 313 PM CDT Fri Sep 29 2023

KEY MESSAGES:

- Another round of showers and thunderstorms is expected to develop
  late this evening through early Saturday morning. Some of the
  initial storms may be strong to severe with more locally heavy
  rainfall.

- Summer-like heat is expected this weekend through early next week.

- Rain chances return by midweek with a system that will bring much more
  seasonable temperatures to the region.

The main area of shower activity responsible for dumping a half inch
to an inch or more of rain this morning across east central
Minnesota is exiting our western Wisconsin counties. Behind this,
another area weaker area of showers and storms is tracking across
west central Minnesota along a surface boundary. Further south, it
is very apparent when looking at surface obs where the warm front
lies and where clouds have been thinnest today. Temperatures have
climbed into the low to mid 80s along I-90 and are still in the low
70s around the metro and mid 60s further north and east into
Wisconsin. A surface low centered over far eastern South Dakota will
slowly drift across southern Minnesota through tomorrow, with the
aforementioned warm front pushing northward. Aloft, a LLJ will kick
in after 00z this evening, which will be the main driver for
thunderstorm development. A Marginal Risk for severe thunderstorms
exists through late tonight, with the main threat being large hail.
With PWATs of 1.4" to 1.75", these storms will likely be efficient
rainfall producers as well. This convection will weaken beyond 06z as
it continues further east with some scattered showers expected early
tomorrow for the eastern third of the forecast area.

We will dry out and warm up quickly Saturday with highs in the upper
80s south to upper 70s north. Did lower dew points a bit as it does
look like we will see at least some mixing, but with temperatures in
the 80s and dew points in the mid to upper 60s, it will not feel
much like the last day of September. Overnight, there is still
disagreement in the development of showers and storms into early
Sunday. Limited PoPs to around 25% through 12z Sunday for now.
Sunday will likely be a few degrees warmer with portions of southern
and western Minnesota making a run at 90 with strong southerly flow.

Unseasonably warm temperatures will continue to start the first week
of October. South winds will be on the breezy side through the
middle of the week as we remain sandwiched between a surface high
over the eastern Great Lakes and a developing low over the Dakotas.
This low will be our next weather maker heading into early
Wednesday. While there's still plenty of uncertainty regarding this
system, it does seem pretty clear that this will bring back our old
friend northwest flow sometime late Wednesday/Thursday. Temperatures
will drop back into the upper 50s and low 60s during the day and
fall overnight into the 40s and maybe even upper 30s by the end of
the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1233 PM CDT Fri Sep 29 2023

Two bands of light showers & a few thunderstorms are currently
impacting the area. The first has mostly exited the area to the east,
with another hour or two of thunder expected at EAU. The second is
moving into western Minnesota, and will bring periods of showers & a
rumble or two of thunder to AXN/RWF/STC early this afternoon.
Visibility & ceilings reductions are expected to remain minor. Winds
will be southeasterly through this evening around 10-20 kts, with a
shift to east/northeasterly across western MN overnight as a front
slowly moves through the area

An isolated strong to severe thunderstorm can not be ruled out late
this afternoon & evening across central Minnesota, however more
likely is for multiple clusters of thunderstorms to develop late
tonight as forcing from the low-level jet increases after sunset. The
coverage of these storms is most likely across west-central & central
Minnesota after 10 PM, with the threat continuing  into early
saturday morning. Most high-resolution models keep the thunderstorms
north of MSP/RNH/EAU overnight, but enough of a potential exists to
warrant a PROB30 mention for TS at these terminals overnight. Hail is
possible with the strongest storms tonight, along with sporadic
gusty winds.

LLWS is expected overnight as the low-level jet ramps up, along with
fog & low-ceilings across western & central Minnesota after the rain
threat ends overnight. Kept the forecast IFR overnight at AXN & STC
overnight where the fog threat looks highest, but some guidance is
hinting at the potential for visibility below 1SM.

KMSP...A few showers are possible during the mid-afternoon, but
generally little precipitation is expected until early tomorrow
morning. A few models sag the overnight thunderstorm activity across
central Minnesota south into the metro between 3-7 AM, so we have
included a prob30 mention to cover that threat for now.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind S 15G25 kts.
Mon...VFR. Wind SSW 15G25 kts.
Tue...VFR. Wind S 15G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...Dye
AVIATION...ETA
Hazardous weather outlook, Sep 29, 2:28 PM CST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
328 PM CDT Fri Sep 29 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
302030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
328 PM CDT Fri Sep 29 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are likely tonight. A few strong or severe storms
and locally heavy rainfall are possible, especially across central
and western Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Sep 29, 5:28 PM CST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
628 PM CDT Fri Sep 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Funnel Cloud     2 ESE Delhi             44.59N 95.17W
09/29/2023                   Redwood            MN   Law Enforcement

            Law Enforcement reported funnel cloud
            northwest of Redwood Falls.

&&

TDH
Local storm report, Sep 29, 6:01 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
701 PM CDT Fri Sep 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     Tstm Wnd Gst     1 SSE North Redwood     44.55N 95.08W
09/29/2023  M53 MPH          Redwood            MN   ASOS

            ASOS station KRWF Redwood Falls AP.

&&

TDH

The radar

The Minneapolis radar (KMPX), 34 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Carver

When
September 29, 6:35 PM CST
Where
Carver County, 2.29 mi NNW of New Germany
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.910, -93.990

Thunderstorm Wind, Wright

When
September 29, 6:47 PM CST to 6:50 PM CST
Where
Wright County, 3.71 mi NW of Delano to 4.01 mi NNW of Delano
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.094, -93.844

A storm survey determined damaging winds accompanied a brief tornado. The damaging winds were offset south and east of the tornado path. At least two dozen trees were downed.

Tornado, Wright

When
September 29, 6:48 PM CST to 6:49 PM CST
Where
Wright County, 4.08 mi NNW of Delano to 4.22 mi WNW of Rockford
Rating
EF0
Path length
0.69 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
45.105, -93.830

A brief tornado touched down just south of the intersection of Wright County Road 14 and 30th Street Southeast. The tornado tracked northeast and mainly uprooted or broke over 100 trees, most of them at one farmstead. A storm survey was conducted and maximum winds were estimated at 85 mph.

Thunderstorm Wind, Hennepin

When
September 29, 7:35 PM CST
Where
Hennepin County, 1.47 mi SSE of Champlin
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
45.180, -93.390

A picture shared from social media showed a large pine tree uprooted by strong thunderstorm wind gusts.

Thunderstorm Wind, Hennepin

When
September 29, 7:45 PM CST
Where
Hennepin County, 0.49 mi W of Msp Intl Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
44.880, -93.230

Hail, Wright

When
September 29, 8:45 PM CST to 8:50 PM CST
Where
Wright County, 2.81 mi N of Montrose
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.110, -93.910

Thunderstorm Wind, Wright

When
September 29, 8:45 PM CST to 8:50 PM CST
Where
Wright County, 0.49 mi E of Montrose
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.070, -93.910

Strong thunderstorm wind gusts brought down trees in part of Marysville Township, one mile northeast of Montrose.

Thunderstorm Wind, Wright

When
September 29, 8:50 PM CST
Where
Wright County, 3.49 mi S of Buffalo Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.120, -93.840

Strong thunderstorm wind gusts downed trees near Dean Lake, or five miles northeast of Montrose.

Thunderstorm Wind, Wright

When
September 29, 9:01 PM CST to 9:10 PM CST
Where
Wright County, 3.31 mi SSE of Buffalo Muni Arpt to 3.94 mi W of Hanover
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.129, -93.814

A downburst hit a large area southeast and east of Buffalo, MN. The storm survey found a path that was just over four miles long and which broadened out as the downburst moved to the northeast. Hundreds of trees were downed, mostly to the northwest, north, and northeast. Some trees fell on sheds, garages, and vehicles. Multiple farm buildings suffered major damage. A large window in a house was blown inward. A double garage door was blown in and soffit from an adjacent barn was blown off. The last of the surveyed damage was to a park and farm on the southern shore of Beebe Lake. At the farm, winds blew in the south wall of a machine shed which landed on a combine. Portions of this shed were found nearly 300 yards to the northwest.

Thunderstorm Wind, Hennepin

When
September 29, 9:14 PM CST
Where
Hennepin County, 1.2 mi SE of Corcoran
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.090, -93.550

Thunderstorm Wind, Hennepin

When
September 29, 9:30 PM CST
Where
Hennepin County, 1.69 mi NE of Maple Grove
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
45.170, -93.460

Strong thunderstorm wind gusts caused damage to a residential privacy fence and also knocked down multiple trees. Additional large trees were down near Fernbrook Ln N and 117th Ave.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyThe tornado archive for Minnesota, 2023Warnings in Minnesota, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142436, 1140905, 1140897, 1142443, 1142437, 1139814, 1139844, 1139827, 1139854, 1142438, 1142445.